Oklahoma, 2004

Hail and Damaging Winds in Oklahoma, June 17, 2004

June 17, 2004 · NWS OUN · 12 events in 7 counties and zones

7 thunderstorm wind, 4 hail, 1 lightning, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$90,000
Crop damage
None recorded
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at Jun 17, 2:25 PM CST, 5 hours 56 minutes earlier.

Area forecast discussion, Jun 17, 2:25 PM CST, 5 hours 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
325 PM CDT THU JUN 17 2004

.DISCUSSION...
ANOTHER ROUND OF HIGH PLAINS CONVECTION MAKING A RUN FOR THE AREA
OVERNIGHT. MOST LIKELY AREA TO SEE RAIN WILL BE IN NORTHWEST
OKLAHOMA. THERE IS GENERAL AGREEMENT WITH THE MAIN SURFACE BOUNDARY
MOVING SOUTH INTO THE AREA TOMORROW AND TOMORROW NIGHT WHICH WILL
MAKE TOMORROW/S HIGH PLAINS DEVELOPMENT MORE LIKELY TO MOVE INTO OUR
AREA. WILL GO AHEAD AND BUMP UP POPS TO LIKELY ACROSS THE FAR
NORTHERN PART OF THE AREA TOMORROW NIGHT. HAVE LOWERED HIGH
TEMPERATURES A BIT IN THE NORTH AND CENTRAL WITH THE EXPECTED
MOVEMENT OF THE FRONTAL BOUNDARY INTO THE AREA.

EXTENDED FORECAST REMAINS MUDDY WITH ONLY SUBTLE UPPER FEATURES TO
KEY... A SYNOPTIC SURFACE BOUNDARY SOMEWHERE IN THE CENTRAL/SOUTHERN
PLAINS AND PROBABLY VARIOUS MESOSCALE SURFACE BOUNDARIES. IN GENERAL
HEIGHTS FALL THROUGH MONDAY THEN RISE AGAIN LATER NEXT WEEK. ONLY
SIGNIFICANT CHANGE TO THE EXTENDED IS TO ADD SLIGHT CHANCE POPS IN
THE NORTH SUNDAY NIGHT THOUGH MONDAY... OTHERWISE CURRENT PACKAGE
SEEMS TO HIT THE WEATHER HIGHLIGHTS WELL DESPITE THE UNCERTAINTIES.

&&

.PRELIMINARY POINT TEMPS/POPS...
OKLAHOMA CITY OK  71  90  70  84 /  30  30  50  30
HOBART OK         71  92  69  86 /  30  20  40  30
WICHITA FALLS TX  73  96  73  90 /  20  10  30  30
GAGE OK           64  84  63  79 /  50  20  50  30
PONCA CITY OK     70  86  66  79 /  40  40  50  30
DURANT OK         73  93  73  90 /  10  10  20  30

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...NONE.
TX...NONE.

&&

26
Hazardous weather outlook, Jun 17, 8:10 PM CST, 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
910 PM CDT THU JUN 17 2004

OKZ004>048-050>052-TXZ083>090-181200-

THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.

.DAY ONE...REST OF TONIGHT...

THUNDERSTORM OUTLOOK...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVERNIGHT
ACROSS PORTIONS OF OKLAHOMA AND WESTERN NORTH TEXAS.

LOCATION...
MAINLY WEST OF A LINE FROM PONCA CITY...TO LAWTON...TO WICHITA
FALLS.

TIMING...
9 PM THROUGH 4 AM.

IMPACTS...
WIND GUSTS TO 65 MPH AND QUARTER SIZE HAIL.

RECOMMENDED ACTIONS...
STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL ACROSS THE
RISK AREA SHOULD BE PREPARED FOR SEVERE WEATHER OPERATIONS
OVERNIGHT.

DISCUSSION...
THUNDERSTORMS BUILDING EASTWARD FROM THE TEXAS PANHANDLE...WILL
ENCOUNTER GREATER INSTABILITY AND A DEVELOPING LOW LEVEL JET...AS
THEY MOVE INTO THE SLIGHT RISK AREA. DUE TO WEAK VERTICAL WIND SHEAR
OVER THE AREA...THESE STORMS WILL MERGE INTO ONE OR MORE CLUSTERS...
WITH DAMAGING STRAIGHT LINE WINDS THE PRIMARY THREAT...WITH A
SECONDARY CONCERN FOR QUARTER SIZE HAIL.

PROBABILITY TABLE...
VALID THROUGH 700 AM CDT FRIDAY JUN 18.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
              NWS NORMAN COUNTY WARNING AREA...100 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...90 PERCENT.

OTHER HAZARDOUS WEATHER...
DUE TO A MOIST ENVIRONMENT...AND SLOW STORM MOTION...THESE STORMS
WILL ALSO BE CAPABLE OF PRODUCING TORRENTIAL RAINFALL...WITH
RAINFALL RATES OF 1 TO 2 INCHES PER HOUR...WHICH MAY RESULT IN
LOCALIZED FLOODING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

THUNDERSTORM OUTLOOK...
A COLD FRONT IS STILL FORECAST TO MAKE AN APPEARANCE TO OKLAHOMA AND
WESTERN NORTH TEXAS TONIGHT THROUGH SATURDAY. THE FRONT WILL SUPPORT
AT LEAST A CHANCE FOR THUNDERSTORMS INTO SATURDAY...SOME OF WHICH
COULD REACH SEVERE LEVELS. AGAIN...THE BEST CHANCES FOR
THUNDERSTORMS WILL BE DURING THE OVERNIGHT HOURS...AS SEVERAL
CLUSTERS OF THUNDERSTORMS MOVE INTO THE SOONER AND LONE STAR STATES
FROM THE NORTHWEST.

OTHER HAZARDOUS WEATHER...
NONE.

THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED AT 7 AM
FRIDAY...JUNE 17.

JAMES

The radar

The Dodge City radar (KDDC), 134 km away, was scanning. The volume nearest the first event began at 02:28 UTC.

Open the radar archive at this moment

Event by event

7 thunderstorm wind, 4 hail, 1 lightning. Local standard time, as filed.

Hail, Ellis

When
June 17, 8:21 PM CST
Where
Ellis County, 17 mi N of Gage
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
36.567, -99.750

Hail, Woods

When
June 17, 9:00 PM CST
Where
Woods County, 4 mi W of Waynoka
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
36.583, -98.950

Hail was observed on Highway 281.

Hail, Harper

When
June 17, 9:30 PM CST
Where
Harper County, 20 mi E of May
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
36.617, -99.367

Thunderstorm Wind, Harper

When
June 17, 9:30 PM CST
Where
Harper County, 20 mi E of May
Measured
52 kt (60 mph) estimated gust
Reported by
GENERAL PUBLIC
Coordinates
36.617, -99.367

Hail, Woodward

When
June 17, 9:30 PM CST
Where
Woodward County, 11 mi N of Woodward
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
36.600, -99.400

Thunderstorm Wind, Woodward

When
June 17, 9:30 PM CST
Where
Woodward County, 11 mi N of Woodward
Measured
52 kt (60 mph) estimated gust
Reported by
GENERAL PUBLIC
Coordinates
36.600, -99.400

Thunderstorm Wind, Harmon

When
June 17, 9:38 PM CST
Where
Harmon County, 5 mi E of Hollis
Measured
55 kt (63 mph) measured gust
Reported by
GENERAL PUBLIC
Coordinates
34.683, -99.833

Thunderstorm Wind, Dewey

When
June 17, 10:00 PM CST
Where
Dewey County, Vici
Measured
52 kt (60 mph) estimated gust
Reported by
GENERAL PUBLIC
Coordinates
36.150, -99.300

Lightning, Woods

When
June 17, 10:06 PM CST
Where
Woods County, 9 mi E of Waynoka
Property damage
$75,000
Reported by
NEWSPAPER
Coordinates
36.767, -98.865 (the zone’s center; the record gives no point)

Lightning struck an empty fiberglass saltwater storage tank causing an explosion at the newly opened Green Valley Saltwater Disposal Plant east of Waynoka on Highway 281. The explosion caused nearly full reclaimed oil storage tanks to catch on fire and burn for much of the night. Some nearby equipment was also destroyed by the fire.

Thunderstorm Wind, Woods

When
June 17, 10:30 PM CST
Where
Woods County, 6 mi E of Alva
Measured
52 kt (60 mph) estimated gust
Reported by
GENERAL PUBLIC
Coordinates
36.800, -98.550

Thunderstorm Wind, Woods

When
June 17, 10:30 PM CST
Where
Woods County, 4 mi NNE of Dacoma
Measured
56 kt (64 mph) estimated gust
Property damage
$15,000
Reported by
GENERAL PUBLIC
Coordinates
36.717, -98.533

A hay barn was blown down.

Thunderstorm Wind, Kingfisher

When
June 17, 11:15 PM CST
Where
Kingfisher County, Loyal
Measured
52 kt (60 mph) estimated gust
Reported by
POST OFFICE
Coordinates
35.967, -98.117

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2004Every state in 2004This day in weather historyWarnings in Oklahoma, June 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5407686, 5407687, 5407688, 5407689, 5407690, 5407691, 5407692, 5407693, 5407697, 5407694, 5407695, 5407696.